Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, September 3, 2001

September 3, 2001 · NWS MKX · 6 events in 4 counties and zones

Scattered, short lines or clusters of severe thunderstorms moved through southeast Wisconsin during the afternoon hours. ), and from Linton to Genoa City in Walworth County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered, short lines or clusters of severe thunderstorms moved through southeast Wisconsin during the afternoon hours. Powerful straight-line downburst winds toppled many large trees near Palmyra (Jefferson Co.), across southern Waukesha County from Dousman to Big Bend to Muskego, in Wind Lake (Racine Co.), and from Linton to Genoa City in Walworth County. Nickle-size hail was also noted southeast of Waterloo (Jefferson Co.). Law enforcement officials and trained spotters estimated wind gusts to be in the 50 to 56 knot range (58 to 65 mph). Synoptically, the severe storms developed ahead of a cold front pushing east across Wisconsin, along a cloud/no cloud line. Surface dewpoints around 70 with maximum air temperatures in the 84 to 88 degree range produced Lifted Indices of -4 to -6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 3, 1:30 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 3, 1:30 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT MON SEP 3 2001

FORECAST FOCUS IS ON THUNDERSTORM POTENTIAL THIS LABOR DAY AFTERNOON
AND EVENING.

SHOWERS AND THUNDERSTORMS BREAKING OUT AHEAD OF COLD FRONT. MODEL
AND HAND PROG FORECASTS ON TRACK WITH COLD FRONT PUSHING SOUTHEAST
THROUGH SOUTHERN WISCONSIN THIS AFTERNOON AND EARLY EVENING.
PLENTIFUL SUNSHINE HAS LED TO STRONG HEATING AND WITH DEWPOINTS
PUSHING 70 DEGREES...LIS NEAR -4 TO -6. MODERATE SURFACE MOISTURE
CONVERGENCE WITH SOME UPPER LEVEL DIVERGENCE HAS BEEN SUFFICIENT TO
BREAK CAP AND ALLOW CONVECTION TO GO RIGHT ALONG CLOUD/NO CLOUD
LINE.

SO WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN WISCONSIN FOR THE REST OF THIS AFTERNOON INTO EARLY
EVENING. LOWER CLOUDS ASSOCIATED WITH FRONT ARE SHUTTING DOWN ANY
CONVECTION FOR AREAS TOWARDS DELLS SO WILL LEAVE THAT AREA OUT.

.MKX...NONE.

EISE

In the hours before

Special weather statement, Sep 3, 10:42 AM CST, 3 hours 53 minutes before
WIZ046-047-051-052-056>060-062>072-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT MON SEP 3 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT OVER SOUTHEAST WISCONSIN.

DISCUSSION...
A COOL FRONT WILL SLIDE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. WITH INCREASING
INSTABILITY AND DAYTIME HEATING...A FEW STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AS THE MAIN SEVERE WEATHER THREAT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

OUTLOOK FOR TUESDAY...
THERE IS NO RISK FOR SEVERE THUNDERSTORMS.

ZAJDEL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Jefferson

When
September 3, 2:35 PM CST
Where
Jefferson County, 2 mi SE of Waterloo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.167, -88.950

Thunderstorm Wind, Waukesha

When
September 3, 3:25 PM CST
Where
Waukesha County, Dousman
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.017, -88.467

Thunderstorm Wind, Jefferson

When
September 3, 3:30 PM CST
Where
Jefferson County, 3 mi WSW of Palmyra
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.867, -88.650

Thunderstorm Wind, Waukesha

When
September 3, 3:45 PM CST to 3:55 PM CST
Where
Waukesha County, Big Bend
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -88.200

Thunderstorm Wind, Racine

When
September 3, 3:45 PM CST
Where
Racine County, Wind Lake
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.833, -88.150

Thunderstorm Wind, Walworth

When
September 3, 4:37 PM CST to 4:45 PM CST
Where
Walworth County, Linton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269158, 5269160, 5269159, 5269161, 5269162, 5269163.